The Clinical Case
A 70-year-old female presents to the emergency department with new palpitations and 2 syncopal episodes, witnessed by her son. These episodes have started within the past 10 days. Her past medical history includes diabetes, hypertension, depression, dyslipidemia and atrial fibrillation. She is a long-standing diabetic and is followed by a nephrologist for her diabetic nephropathy. Her medications included: metformin, atorvastatin, aspirin, warfarin and sertraline. She was recently seen in hospital for similar symptoms and sotalol was used for her atrial fibrillation.
On physical examination, her vitals were:
Temp: 37.2, HR: 130, RR: 18, BP: 144/72, O2: 97% on room air.
On examination, she was alert and orientated to time, place and person. Her neurological assessment, which included cranial nerve examination, power assessment, fine/gross touch discrimination and cerebellar evaluation was unremarkable. Her cardiac examination revealed an irregularly, irregular pulse with a systolic murmur at the apex without radiation. Her respiratory examination revealed good air entry bilaterally. Atrial fibrillation was confirmed on 12-lead ECG. Her QTc was calculated to be 500 ms.
Your attending asks you which of the patient’s medications may be the cause of her syncope?
The Clinical Question
What is the QT interval on an ECG, why is it important to assess and which medications cause QT interval prolongation?
The QT interval is measured from the start of the QRS complex to the end of the T wave on an electrocardiogram (ECG) (1). The interval represents ventricular depolarization and subsequent repolarization, which is dependent on positively charged ions. The rapid inflow of positively charged ions (sodium and calcium) results in normal myocardial depolarization (1). When this inflow is exceeded by outflow by potassium ions, repolarization occurs. A malfunction of these ion channels results in an intracellular excess of positively charged ions, resulting in QT interval prolongation (1). This can be the result of a congenital defect in the ion channels, pharmacologic agents and changes in a patients electrolyte levels (1).
The QT interval is influenced by the heart rate of a patient. In cases of a slower heart rate or bradycardia, the QT interval can be prolonged. In cases of a faster heart rate, the interval can be shortened. As a result, the Bazett formula can be used, where the QT interval is divided by the square root of RR, generating a corrected QT or QTc (1). The normal QTc is less than 440 ms (2). Any value over this is considered prolonged. If the interval is more than 500 ms, it is considered moderately prolonged and any value greater than 550ms is considered markedly prolonged (2). NB: For more details on how to calculate QT intervals, I highly suggest you consider reviewing Al-Khatib et al (2003) which demonstrates the corrected QT calculation in both normal sinus rhythm and atrial fibrillation.
Some signs and symptoms for patients who may have prolonged QT on an ECG can include dizziness, syncope, congenital deafness and palpitations (3). The workup can include ECG, additional cardiac monitoring, full electrolytes including extended lytes, toxicology screen and imaging such as echocardiography (3).
QT prolongation typically occurs from a congenital cause, medication or electrolyte abnormalities such as hypokalemia. Congenital etiology for patients with prolonged QT can include an autosomal recessive form associated with deafness (Jervell and Lange–Nielsen syndromes) or an autosomal dominant form not associated with deafness (Romano–Ward syndrome) (3). There are several medications that have also been associated with prolonged QT intervals.
The Tiny Tips: The “Anti” list & The “SAD Qu-pid” Mnemonic
In attempting to remember these drugs, several mnemonics have been generated.
One is the ‘Anti’ mnemonic, where one can remember some of the broad classes to consider:
Another is known as the “Sad Qupid” mnemonic.
The table below highlights some of the medications that have the potential to cause a prolongation of the QT interval.
Very probable refers to more than 50% of respondents in this paper stating they would check an ECG prior to starting the medication. Probable is 40-49% of respondents indicating their preference to check an ECG with improbable referring to 40-49% of respondents stating that they did not feel the need to check an ECG before starting the medication.
Returning to the case
When initiating therapy for a patient with a medication that is known to potentially cause QT prolongation, an assessment of risk and benefit must be considered. It is also important to understanding the drug’s pharmacology and clearance prior to prescribing. For instance, a medication that has renal clearance such as Sotalol needed to be prescribed with caution in a patient with impaired renal function.
It is also imperative to understanding the risk factors which include elderly women, advanced heart disease, patients with history of sudden death and those on complex drug regimens that can influence modulate drug elimination (4). Patients on the above listed medication should also be warned to inform a health provider of symptoms such as syncope or new palpitation. In high risk situations, more serial ECGs can also be considered to assess the patient (4).
Reviewing with Staff: Dr. James Ahn | Click here to reveal
Dr. James Ahn, MD (University of Chicago, Associate Program Director)
As the article states, the main concern of long QT is torsades de pointes, which is a largely preventable disease in emergency medicine. The main issue with long QT is the recognition of this potentially deadly ECG abnormality. Although understanding the Bazett formula is useful and we are taught to naturally mistrust computer interpretations, the interval calculations provided are accurate and will save time for the provider. As mentioned above, the dangerous zone for a prolonged QT beings after 500ms.
Providers will undoubtedly obtain ECGs in a history concerning for ischemia and hypothermia. However, physicians should have a low threshold to obtain an ECG in situations without classic indications as these can scenarios can prolong the QT interval. For example, any scenario where the patient may have electrolyte abnormalities (e.g. gastroenteritis), increased ICP (e.g. intracranial hemorrhage), or troublesome medication administered should have an ECG obtained
Seemingly, every medication can prolong QT and memorizing these can prove to be as confusing as the coagulation pathway. However, providers should be aware of certain commonly prescribed medications, such as anti-emetics, antibiotics, and antipsychotics, that can prolong the QT interval. For more esoteric drugs, a website such as qtdrugs.org can be helpful – this site in particular organizes medications in order of likelihood to prolong QT.
In summary, maintaining vigilance with ordering ECG and the QT interval can prevent torsades de pointes in vulnerable patient populations.
1. Al-Khatib SM, Allen LaPointe NM, Kramer JM, Califf, RM (2003).What Clinicians should know about the QT Interval. JAMA. 289: 2120-2127 2. Wong K, Ubogagu E, Francis D. (2010) Cardiology to Impress: The Ultimate Guide for Students and Junior Doctors. London. Imperial College Press 3. Schaider JJ et al. (2010) Rosen and Barkin, 5 Minute Emergency Medicine Consult. New York. Lippincott Williams and Wilkins 4. Wood AJJ. (2005). Drug Induced Prolongation of the QT Interval. NEJM. 350: 1013-1022. The post Boring Question: Does this medication cause long QT? (with Bonus: Tiny Tips!) appeared first on BoringEM and was written by Jatin Kaicker.
1. Al-Khatib SM, Allen LaPointe NM, Kramer JM, Califf, RM (2003).What Clinicians should know about the QT Interval. JAMA. 289: 2120-2127
2. Wong K, Ubogagu E, Francis D. (2010) Cardiology to Impress: The Ultimate Guide for Students and Junior Doctors. London. Imperial College Press
3. Schaider JJ et al. (2010) Rosen and Barkin, 5 Minute Emergency Medicine Consult. New York. Lippincott Williams and Wilkins
4. Wood AJJ. (2005). Drug Induced Prolongation of the QT Interval. NEJM. 350: 1013-1022.
The post Boring Question: Does this medication cause long QT? (with Bonus: Tiny Tips!) appeared first on BoringEM and was written by Jatin Kaicker.